Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 377, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2008, 3:45 PM CDT for Saint Charles County, Saint Louis County, Missouri; Jersey County, Macoupin County, Madison County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 12, 2008, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Jersey County, IL, Macoupin County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 122045 SVRLSX ILC083-117-119-MOC183-189-122130- /O.NEW.KLSX.SV.W.0377.080712T2045Z-080712T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI EXTREME NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI SOUTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS * UNTIL 430 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF GODFREY...AND WAS MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ALTON... BETHALTO... DORSEY... PRAIRIETOWN... CARPENTER... WORDEN... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3912 8972 3879 8971 3885 9034 3903 9033 TIME...MOT...LOC 2045Z 270DEG 26KT 3894 9020 $$ CARNEY
2 follow-up statements
000 WWUS53 KLSX 122112 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CDT SAT JUL 12 2008 ILC083-MOC183-189-122121- /O.CAN.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/ JERSEY IL-ST. LOUIS MO-ST. CHARLES MO- 411 PM CDT SAT JUL 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CHARLES... EXTREME NORTHEASTERN ST. LOUIS AND SOUTHEASTERN JERSEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF THESE AREAS. LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971 TIME...MOT...LOC 2111Z 271DEG 24KT 3894 9002 $$ ILC117-119-122130- /O.CON.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/ MADISON IL-MACOUPIN IL- 411 PM CDT SAT JUL 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOSTERBURG...OR NEAR BETHALTO...AND WAS MOVING EAST AT 28 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... PRAIRIETOWN...BUNKER HILL...CARPENTER...PRUETT...WORDEN...HAMEL... LIVINGSTON AND WILLIAMSON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971 TIME...MOT...LOC 2111Z 271DEG 24KT 3894 9002 $$ CARNEY
000 WWUS53 KLSX 122125 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 425 PM CDT SAT JUL 12 2008 ILC117-119-122140- /O.EXP.KLSX.SV.W.0377.000000T0000Z-080712T2130Z/ MADISON IL-MACOUPIN IL- 423 PM CDT SAT JUL 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN AND NORTHERN MADISON COUNTIES EXPIRES AT 430 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. HOWEVER...THIS IS STILL A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING AS IT CONTINUES EAST THROUGH NORTHERN MADISON...SOUTHERN MACOUPIN...SOUTHERN MONTGOMERY...AND BOND COUNTIES. LAT...LON 3888 9016 3905 9015 3912 8972 3879 8971 TIME...MOT...LOC 2123Z 271DEG 24KT 3894 8992 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 12, 3:22 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 322 PM CDT SAT JUL 12 2008 .DISCUSSION... /307 PM CDT SAT JUL 12 2008/ OVR THE PAST 2 HRS OR SO STGST CNVTN HAS BCM FOCUSED IN TWO AREAS. FIRST AREA IS OVR SE MO AND XTRM S IL AND APRS TO BE ASSOC WITH OUTFLO BNDRY THAT DROPPED ACR THE AREA THIS MRNG. SECOND AREA IS ALG A SPI-VIH LN...ON THE LEADING EDGE OF THE LARGE AND VRY UNSEASONABLE STRATIFORM RAIN DECK. NMRS BNDRYS/WDSHIFTS HV MADE IT DFCLT TO PIN DOWN ACTUAL PSTN OF SYNOPTIC CDFNT...BUT FOR ALL PRATICAL PURPOSES THIS SECOND LN OF CNVTN IS A PRETTY GD ESTIMATE OF THE FNTS PSTN. MAIN FCST PROBLEM FOR TNGT IS HOW ONGOING PCPN WL EVOLVE WITH TIME. SINCE THE NCEP 4KM WRF SEEMS TO HV A PRETTY GD HNDL ON AT LEAST THE MOST ACTIVE CNVTV ELEMENTS THIS AFTN WL LEAN TWD ITS SOLN FOR THE NXT 12 HRS. IT SUGGESTS THAT DURG THE EVE THE STGST CNVTN WL BCM FOCUSED ALG THE SOUTHERN-MOST BNDRY...WITH A CORRESPONDING DCR OF THE PCPN THAT CURRENTLY STRETCHES FROM E CNTRL KS...THRU N MO...INTO N IL. A SVR WX THRT FROM PULSE STORMS WL CERTAINLY CONTINUE FOR THE NXT FEW HRS OVR THE SE HLF OF THE FA WHERE CNVTN WL BE FED BY MLCAPES IN THE 2500-3000 J/KG...BUT THIS THRT SHUD DMSH RPDLY BTWN 00Z-02Z. THERE DOES SEEM TO BE A SCND SHTWV OVR CO WHICH SHUD RENEW/ENHANCE THE CNVTN N OK/SE KS/SW MO OVRNGT. HWVR...MODELS ARE FCSTG THAT THE LO LVL S FLO WITH THIS FTR WL BE SHALLOW...WHICH SHUD KEEP THIS CNVTN FOCUSED NR OR JUST S OF THE 85H BNDRY. TROF SLOWLY WORKING INTO AREA SHUD ALSO TEND TO STEER THIS PCPN A BIT S OF E. THESE FACTORS SHUD KEEP MOST OF THE PCPN IN THE 06-12Z TIME FRAME CONFINED TO THE S THIRD OF OUR CWA...ALG AND SPCLY S OF AN VIH...STL...1H2 LN. COOL DRY HI PRES N OF FNT WL OVRSPRD THE REGION TNGT...AND ALL SHORT RANGE MODELS ARE FCSTG THIS AMS TO DOMINATE THE REGIONS WX FOR THE START OF THE WEEK. TEMPS...AND SCPLY MINS...SHUD BE AVERAGING SVRL DEGREES BLO NORMAL THRU MON...WITH LTL IN THE WAY OF CLDS AND UNSEASONABLY LO DWPTS FOR MID JULY. IN THE EXTENDED...LOOKS LIKE MORE TYPICAL SUMMERTIME WX WL RETURN IN THE TUE-THU TIME FRAME. WESTERLIES WILL BCM ESTABLISHED JUST TO OUR N...WITH SUBTROPICAL SFC HIGH GRDLY BUILDING ACR THE SE U.S. ALTHO ONE CAN NEVER TOTALLY RULE OUT RENEGADE CNVTN THAT FORMS IN THE W DROPPING INTO OUR AREA HV KEPT POPS BLO CLIMO...WITH TEMPS NR OR JUST ABV SEASONAL NORMALS AND WITH A SLO INCR IN HUMIDITY LVLS WITH TIME. BOTH OPERATIONAL GFS AND ECMWF FCSTG DVLPMT OF AN UPR LO OVR S CANADA BY THE WEEKEND...WHICH PUSHES A CDFNT INTO THE AREA BY NXT SAT. HV TIED CHC POPS TO THIS FTR BGNG IN OUR NW AREAS FRI...AND ACR RMNDR OF AREA FRI NGT-SAT. TRUETT && .AVIATION... /1255 PM CDT SAT JUL 12 2008/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATORS THROUGH THE EVENING HOURS WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ASSOCIATED WITH A COLD FRONT PASSAGE. STORMS WILL LIKELY CONTAIN LOW MVFR OR IFR CONDITIONS IN HEAVY RAIN...AND THERE IS POTENTIAL FOR LARGE HAIL AND MICROBURSTS THIS AFTERNOON. CONVECTION SHOULD QUIET DOWN WITH JUST A FEW THUNDERSTORMS REMAINING OVER SOUTHEAST MISSOURI AFTER 03Z-05Z THIS EVENING. THERE ARE A COUPLE OF WIND SHIFTS AHEAD OF THE FRONT DUE TO PRE-FRONTAL OUTFLOW BOUNDARIES...BUT WHEN THE FRONT FINALLY MOVES THROUGH WELL SEE WEST-NORTHWEST FLOW PREVAIL AND CIGS LIFTING TO 5000-10,000FT. CLOUDS SHOULD FINALLY CLEAR OUT AFTER MIDNIGHT FROM NORTH TO SOUTH. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 12, 3:45 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 345 AM CDT SAT JUL 12 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130845- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 345 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER OR LARGER SIZE HAIL...DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL. THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO FALL BELOW MODERATE FLOOD STAGE LATE TONIGHT. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN OZARKS ON SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:04 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 41 min |
| Jul 11, 7:11 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 34 min |
| Jul 12, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 47 min |
| Jul 12, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.